Weight

I know a lot of people lose weight with TN because it causes so much pain to eat. I have not had this problem. I didn’t always have any pain from eating, and when it did develop it was sort of delayed. Like I’d eat and then 30 min later I’d have an attack of pain. Between that, the meds I’ve been on, and being stuck in bed so much either from being in pain, side effects from meds, depression, or recovering from surgery I’ve managed to put on quite a bit of weight. Am I the only one? Is everyone else losing weight from this while I packed on the pounds?! Is it just the Texas comfort food?!

Hi Heather Calkins

Even I am going through the same problem as yours.I don't have problem from eating.The pain comes after chewing food but not during chewing, which sounds to be a very weird thing! I thought I was the only one with this kind of situation.I have been getting more and more weight coz i am unable to do my exercise and eating is not a problem for me!

I don't think that any major TN meds cause weight gain --- I ALWAYS check the website askapatient.com Patients from allll over list their best and worse side effects of meds - like Topomax is a med sometimes used with TN and it causes weight loss!

You can go there and find your med and read what other people deal with - even if on same med for different disease. Then draw your own conclusion and/or talk to pharmacist (very under-utilized resource!)

If you are on an SSRI antidepressant - that can be the culprit -- I've taken welbutrin in the past - because it's almost the only one that does NOT cause weight gain!

I don't think I gained or lost weight but I was sure sunk in the bed with the blues for hours on end.

Kinda all a blur before MVD.... but if I did, it would have been 5 lbs or a little over -- from plain old inactivity!!!

As a side note - I have PCOS - which later in life can cause pre-diabetes - and last year I gained 20 lbs in about 8 weeks, doing nothing different --- got on a med for this and the weight came back off in about 4 months.

Let us know if you figure it out -

I know you are not the only one --- I just hit 50 and I am constantly craving mac and cheese and baked potato soup -- OMG - maybe because it's freaking cold here - not for long!!!

but the med for pre-diabetes makes me full fast so I do eat less of it!

I tried topomax for my migraines and it dropped my blood pressure so low I could barely move. It was crazy! I have really low blood pressure normally and then when I’m having an attack of pain. It shoots up. It’s one of those things that makes me go “see! I’m not crazy people! I’m in pain!”

I’m sorry I’m confusing topomax with propranolol. I’ve taken too many medications to keep them all straight lol topomax just made me feel yucky.

Anshika,

On top of not being able to exercise I think I’m an emotional eater too, so the more stressed out I get the more I want to eat crappy food which makes me far and then I get depressed and want to eat more! I have spent my whole life very thin, so this has been a very difficult adjustment for me. I have in fact not allowed many of my friends to visit me because I don’t want them to see me like this. I had started Pilates and was starting to lose some weight when I got the news that I needed a second mvd in less than a year. Now I am back in bed. I’m trying to watch the food I’m eating this time, but all I really want is a big chicken fried chicken with a baked potato smothered in butter and sour cream with a coke and then some chocolate ice cream with butterfingers mixed in for dessert!!! I’m in pain! Shouldn’t I get what I want darn it?!



anshika said:

Hi Heather Calkins

Even I am going through the same problem as yours.I don't have problem from eating.The pain comes after chewing food but not during chewing, which sounds to be a very weird thing! I thought I was the only one with this kind of situation.I have been getting more and more weight coz i am unable to do my exercise and eating is not a problem for me!

I know exactly how you feel. I was a cheerleader in school and was always very fit. Until I went through a really bad marriage and divorce. I packed on 45 pounds and kept it for 11 years. I had lost a little over 30 lbs last year and worked really hard to do it. Then this TN showed up about 6 mths ago. Now I have gained 18 pounds back and can NOT lose it. I don't have the energy to exercise. And like you, I am an emotional eater. And I too don't have pain until right after I eat. So I EAT. I have now been put on blood pressure meds. ANd I can't help but be depressed. I am doing better with the Tegretol and I have recently added B12. It seems to help with the loss of energy and I haven't had as much pain. But I empathize with you. I feel terrible about letting myself gain this much weight again. On top of everything else I am dealing with.

I’ve been home bound, inactive for a year due to vertigo and TN relapse…gained 25 lbs but am down 5lbs due to the eating thing causing shocks recently.
It sucks…but there really isn’t anything I can do about it right now, any cardio causes me vertigo.
Once I’m able to get back to moving again I’m sure ill lose it…in the meantime I try not to think about it too much…hard, but I can’t obsess about it…I look forward to being active again.

I keep saying I’m going to go to a liquid diet because I know the harder or chewier the food I eat, the worse the pain will be after. Since its not immediate it’s so hard to stick to. I’m staying with my parents so they are trying really hard to give me healthy food. I think it’s the laying around completely inactive that does it. After my first mvd it took months before I could do anything without feeling exhausted immediately. I’ve just had my second mvd 2.5 weeks ago and I’m at the heaviest I’ve ever been in my life. I need to lose 40-45 lbs now. Obviously that’ll have to wait while I recover AGAIN. Sometimes the emotional toll this condition takes on you can rival the physical toll. It’s definitely a beast.

You are not alone! I have gained a few myself! Now when I AM having an attack, I can't eat anything but really soft stuff I can swallow, or drink stuff, but those things aren't necessarily low-cal, haha! I don't exercise either, but I started on the treadmill last night. I am going to do the treadmill most nights to see if I feel better after a week. If so, then I will continue and try to do pilates or something too. Good luck!

I found Pilates to be really good for the TN. I found an instructor that worked with lots of chronic pain patients so she was really patient with me, and if a certain move we were doing was setting off my pain we would stop immediately and switch to another movement. I was starting to see changes in my body in just a couple weeks. I highly recommend Pilates if you can find a good instructor.

Hi Heather
I’ve been reading your posts and am so sorry you’ve been through all of this with the two MVDs and all. The weight gain is an added distress. I joined this site about six weeks ago and it has been extremely helpful to read the other stories.

I have TN2 and it’s been a very jagged journey through the maze of doctors and diagnosis and tests for this and that the past three and a half years.

But back to the eating and weight gain. The first year I stayed about the same, then when eating became one of my biggest triggers I quickly lost 20 pounds. I also lost much appetite. I knew that some foods were a definite no go but it took me ages to get it that it was often about a half hour later that I would be triggered.

Now I am on 3,600 gabapentin and have recently added trileptal and all of a sudden I am hungry all the time, hunger has returned with a vengeance, and a few pounds are creeping back on. I am very attracted to very high fat foods now, perhaps like the comfort thing you are talking about.

Good to hear the Pilates is working for you. You sound like you have a lot of determination. The pounds will go.

Nope, you're not the only one! There is weight loss group on here. If it's not on the first three pages, at the top of the page when groups page comes up, press "all groups" (boy are there a lot of them!". I've gained 50 lbs in five years. Even though I've cut out most sugar, all pop and am watching fat, but not to the extreme, eat approx 1200 cal a day, most days, I've only gone up in weight, esp when my meds are increased. Never was a big exerciser, which makes it even harder now, I think about it. And you are right, if the pain isn't continuous, you can still eat inbetween. I'll miss a meal here or there because of a painful day at work, when all I want to do is take all my meds and go to bed waiting for sleep to come and the pain to end.

I think it may slow your metabolism dowm or maybe it's just my age!

I have noticed on my list of side effects from the pharmacy it doesn't list weight gain for mine, but when I look in my drug book, it says increased appetite/weight gain.